Minnesota, 2026

Winter Storm and Winter Weather in Minnesota, February 28, 2026

February 28, 2026 · NWS ARX · 5 events in 5 counties and zones

A very impressive but narrow snow band brought heavy snow to portions of southeastern Minnesota on February 28th during the morning and afternoon hours. This event was noteworthy in particular due to its unusually dry snow to liquid ratios, in many cases 30-to-1.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A very impressive but narrow snow band brought heavy snow to portions of southeastern Minnesota on February 28th during the morning and afternoon hours. This event was noteworthy in particular due to its unusually dry snow to liquid ratios, in many cases 30-to-1. This resulted in some overachieving amounts, particularly in Houston and Fillmore counties where snow amounts of 8 to 10 inches were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 28, 2:47 AM CST, 1 hour 13 minutes earlier. Its key messages:

  • Medium-High confidence (60-80%) in narrow 2" to 4" band of snow from southeast Minnesota into far northeast Iowa and parts of southwest Wisconsin through today. Initial, lighter snowfall band grazes northeast Iowa counties early this morning as subsequent, increased snowfall rates slightly farther north take shape through the morning and early afternoon into the evening.
  • Sharp cutoff in snowfall expected north and south of narrow band. Confidence in extreme outliers of 6"+ within this narrow band remains low (30%) as 1" to 2" snowfall rates could transiently occur.
  • Colder end to the weekend with warmer temperatures returning through early next week. Mixed precipitation chances increase Monday night through Tuesday morning.
Area forecast discussion, Feb 28, 2:47 AM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
247 AM CST Sat Feb 28 2026

.KEY MESSAGES...

- Medium-High confidence (60-80%) in narrow 2" to 4" band of
  snow from southeast Minnesota into far northeast Iowa and
  parts of southwest Wisconsin through today. Initial, lighter
  snowfall band grazes northeast Iowa counties early this
  morning as subsequent, increased snowfall rates slightly
  farther north take shape through the morning and early
  afternoon into the evening.

- Sharp cutoff in snowfall expected north and south of narrow
  band. Confidence in extreme outliers of 6"+ within this narrow
  band remains low (30%) as 1" to 2" snowfall rates could
  transiently occur.

- Colder end to the weekend with warmer temperatures returning
  through early next week. Mixed precipitation chances increase
  Monday night through Tuesday morning.

&&

.UPDATE...
Issued at 216 AM CST Sat Feb 28 2026

Lighter Radar Returns Through Northern Iowa:

Band of northwest-southeast radar returns seen from north-
central Iowa through eastern into northern South Dakota are
progressing east-southeast towards the forecast area. Eastern
peripheral returns nearest to the forecast area approaching
Floyd County as of 08Z haven't yet overcome lower level dry air
with surface dewpoint depressions of 9-10 degrees through
northern Iowa. Overall this aligns with previous forecasts for
an initial, lighter, more southern reaching band through the
early morning hours before subsequent enhanced low level
frontogenesis takes shape through the late morning hours.

Observations & Subsequent Late Morning Snowfall Band On Track:

Muddled surface cyclonic rotation seen over western South Dakota
into northern Nebraska driving subsequent enhanced low level
frontogenesis and increased snowfall across the forecast area
through the late morning into the early afternoon has been slow
to take shape through the early morning hours. Although,
decreased visibilities and snowfall reports have been observed
through northern into eastern South Dakota. Upper level
observations on GOES derived winds show the upper level jet
streak that will provide required quasigeostrophic ascent
poking through eastern Montana. Therefore, snowfall forecast
timing mostly remains on track.

Hourly Forecast Model Updates & Location Confidence:

While the previous intermodel outlier HRRR forecast model has
persisted the more southern track (00Z) of heavier snowfall in
most recent runs (06Z, 07Z), in line with other high resolution
models, more widespread snowfall to the north through central
Wisconsin continues to be a questionable forecast detail to keep
an eye on. While the previous (12Z, 18Z) northern track was
mostly driven by a stronger surface low solution, weaker return
flow will contend with very dry air to the north as current
(830Z) surface dewpoint depressions are pushing 10 to 20
degrees. Given these observations, still expect and have
continued messaging a tight gradient on /both/ the northern and
southern edges of the band, but should the strong frontogenesis
be enough to overcome the dry air with minimal moisture flux to
work with, may warrant additional updates for some higher
accumulations locally through central Wisconsin counties.

&&

.DISCUSSION...
Issued at 1158 PM CST Fri Feb 27 2026

Snowfall Timing Today:

A narrow band of heavier snowfall progressing east through the
forecast area through the morning hours and exiting this evening
remains the main forecast concern. Early morning satellite,
radar, and surface observations depict narrow band of lighter
snowfall progressing east over the South Dakota - Minnesota
border. This initial band expected to reach the local forecast
area in southeast Minnesota and northeast Iowa early this
morning. Subsequent heavier snowfall rates slightly farther
north from southeast Minnesota into western and southwest
Wisconsin will take shape through the morning hours. The
responsible low level frontogenetical band is theoretically
setting up over the North/South Dakota border this morning,
slightly north of slightly ambiguous surface cyclonic rotation
in western South Dakota.

Increased Confidence In Snowfall Band Location:

Fortunately, high resolution model consensus on exact location
of frontogenesis and subsequent snowfall has improved over the
last few runs. Previous outlying HRRR forecast model exhibited
a significant shunt southwest between the 18Z and 00Z runs,
advecting 0.1" of 6-hour QPF forecasted for this afternoon from
the Interstate 94 corridor in Jackson County, Wisconsin to the
Interstate 90 corridor in Olmsted County, Minnesota. Therefore,
confidence has increased for location of higher snowfall band of
2" to 4" primarily in southeast Minnesota flirting far
northeast Iowa into western and central Wisconsin.

Variability in exact location of narrow and relatively
transient frontogenesis band providing higher snowfall rates
causes some forecast challenges regarding sharp cutoff between
snow and no snow. Furthermore, potential collocation with 5k -
10k ft DGZ thicknesses flirting slightly farther north continue
forecast challenges for potential outlying extreme values
within this band.

Otherwise, main forecast change was slight extension in
preexisting Winter Weather Advisory in collaboration with
neighboring forecast offices into the evening hours as high
resolution models suggest lingering snowfall through this
evening primarily in central Wisconsin before forcing fully
exits east of the forecast area. While overall confidence has
increased, an AFD update is likely this morning as the center of
cyclonic flow further takes shape and subsequent snow bands set
up. Upgrades to warnings may still be warranted given forecast
challenge regarding potentially higher amounts.

Colder Sunday, Mixed Precipitation Potential Monday Night:

High pressure progresses through the forecast area on Sunday,
keeping temperatures slightly below normal with daytime highs in
the 20s area wide. While warmer temperatures are expected
through the start of the week, stronger return flow will remain
well south of the forecast area, keeping overall confidence
lower (30-50%) with a quasi-zonal pattern and low level
diffluence.

Largest change from previous forecasts is increased
probabilities for mixed precipitation Monday night through
Tuesday morning. A stronger solution to the mid level synoptic
cyclone ejecting northeast through the Central Plains to start
the week nearly doubled NBM PoPs over previous run, now grazing
80% across the southern reaches of the local forecast area.
Unfortunately, ensemble (27.12Z) sounding plumes suggest all
types of precipitation will be possible given warm, moist off
low level airmass and the current overnight timing providing
surface temperatures near to below freezing. Given the longer
forecast hour and near freezing surface temperatures, many
details in coming forecast packages will require ironing out as
the system evolves.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1136 PM CST Fri Feb 27 2026

Confidence in area of heavier snowfall rates affecting both TAF
sites (KRST & KLSE) through Saturday morning and afternoon has
increased (60%). Therefore, have added FM group of IFR
visibilities during timing of higher confidence. Shifts in band
are still possible and given the narrow nature of heaviest
snowfall, IFR visibilities may lie just north or south of either
TAF site. Overall snowfall accumulations from 2" to 4" expected
within this narrow band with 6"+ plus possible in spots and
sharp cutoffs north and south.

While impacts from snowfall exit east through the evening, MVFR
ceilings expected to linger through the end of the 27.06Z TAF
period.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 6 AM this morning to 9 PM CST
     this evening for WIZ032>034-041>044-053>055.
MN...Winter Weather Advisory from 6 AM this morning to 9 PM CST
     this evening for MNZ079-086>088-094>096.
IA...Winter Weather Advisory from 6 AM this morning to 9 PM CST
     this evening for IAZ009>011.

&&

UPDATE...JAR
DISCUSSION...JAR
AVIATION...JAR
Hazardous weather outlook, Feb 28, 2:04 AM CST, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
204 AM CST Sat Feb 28 2026

IAZ009>011-MNZ079-086>088-094>096-WIZ032>034-041>044-053>055-
011100-
Howard-Winneshiek-Allamakee-Wabasha-Dodge-Olmsted-Winona-Mower-
Fillmore-Houston-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-
Juneau-Adams-Vernon-Crawford-Richland-
204 AM CST Sat Feb 28 2026

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...central Wisconsin...southwest
Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

A Winter Weather Advisory is in effect for a narrow band of
snowfall through today. Heavier snowfall rates of 1"+ per hour
may occur at times causing higher snowfall totals in spots.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008-018-019-029-030-WIZ017-029-061-011100-
Mitchell-Floyd-Chickasaw-Fayette-Clayton-Taylor-Clark-Grant-
204 AM CST Sat Feb 28 2026

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...central Wisconsin...north central
Wisconsin and southwest Wisconsin.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Mower

When
February 28, 4:00 AM CST to 4:00 PM CST
Where
Mower forecast zone
Reported by
Public
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

This very narrow snow band brought heavy snow to portions of Mower County with snowfall totals ranging from 3 to 8 inches. The highest snowfall total reported in the county was 8 inches in Racine.

Winter Storm, Fillmore

When
February 28, 5:00 AM CST to 4:00 PM CST
Where
Fillmore forecast zone
Reported by
Public
Coordinates
43.674, -92.090 (the zone’s center; the record gives no point)

This very narrow snow band brought heavy snow to Fillmore County with snowfall amounts ranging from 6 to 10 inches. The highest total reported in the county was in Preston where 10 inches was measured.

Winter Storm, Houston

When
February 28, 5:00 AM CST to 5:00 PM CST
Where
Houston forecast zone
Reported by
Public
Coordinates
43.671, -91.493 (the zone’s center; the record gives no point)

This very narrow snow band brought heavy snow to Houston County where snowfall totals ranged from 4 to 9 inches. The highest reported snowfall total in the county was 8.8 inches 1 mile north of New Albin.

Winter Storm, Dodge

When
February 28, 5:00 AM CST to 3:00 PM CST
Where
Dodge forecast zone
Reported by
Public
Coordinates
44.023, -92.862 (the zone’s center; the record gives no point)

This very narrow snow band brought heavy snow to Dodge County with snowfall totals of 4 to 8 inches across the county. The highest reported snowfall total was in Hayfield where 8 inches was measured.

Winter Weather, Olmsted

When
February 28, 5:00 AM CST to 3:00 PM CST
Where
Olmsted forecast zone
Reported by
Public
Coordinates
44.004, -92.402 (the zone’s center; the record gives no point)

This snow band brought snow totals of 2 to 8 inches across Olmsted County with much of the totals over 6 inches being confined to extreme southern portions of the county. The highest snowfall total report was 8 inches in Rock Dell.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2026Every state in 2026This day in weather historyWarnings in Minnesota, February 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1319630, 1319628, 1319629, 1319631, 1319636.